Texas, 2016

Flash Flooding and Flooding in Texas, June 1 to 3, 2016

June 1 to 3, 2016 · NWS FWD · 24 events in 13 counties and zones

An upper level low pressure center moved eastward into Central Texas late Wednesday June 1 and Thursday June 2, meandered over the area Friday June 3, then dropped southward to South Texas on Saturday June 4. Deep Gulf moisture contributed to the efficient rain producing thunderstorms associated with the system, creating flood and flash flood issues across mostly central and southern portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
9
Injuries
3
Property damage
$241,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level low pressure center moved eastward into Central Texas late Wednesday June 1 and Thursday June 2, meandered over the area Friday June 3, then dropped southward to South Texas on Saturday June 4. Deep Gulf moisture contributed to the efficient rain producing thunderstorms associated with the system, creating flood and flash flood issues across mostly central and southern portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 1, 5:48 PM CST, 2 hours earlier.

Area forecast discussion, Jun 1, 5:48 PM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
648 PM CDT WED JUN 1 2016

.AVIATION...
/00Z TAFs/

Concerns...Showers with isolated thunderstorms. MVFR/IFR cigs
overnight tonight-Thursday.

This evening, isolated to scattered showers with a few
thunderstorms will continue across parts of North and Central
Texas. Currently, some convection continues around KACT with new
cells developing just southwest of the DFW airports. The chance
for additional scattered convection increases a little more
overnight as warm air above the surface is lifted ahead of an
upper level low over West Texas. The upper level low will move
closer to the region on Thursday with on-and-off rain activity
expected through Friday. For this valid TAF period, will carry a
mention of VCSH this evening and overnight with a return Thursday
afternoon. Heavy rainfall and gusty winds may accompany any of the
showers or isolated storms.

Generally east winds are expected this evening with light
northeast winds likely overnight and Thursday morning. Will
prevail east winds during the day on Thursday but the winds could
have a more southeasterly direction depending on the location of
a surface low in the region. MVFR and IFR cigs will return
overnight starting between 06-08Z and prevailing into Thursday
afternoon.

JLDunn

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT WED JUN 1 2016/
Early-afternoon water vapor loops and upper-air analysis reveal a
vigorous low pressure system located over northern
Sonora/Chihuahua Mexico, tracking gradually towards the east. For
the remainder of this afternoon and evening, the primary areas we
are watching for precipitation continue to be along a
quasistationary boundary which is currently draped across central
Oklahoma and into the extreme eastern Texas Panhandle, and south
of the I-20 corridor where isolated showers and storms have
managed to develop this afternoon. Present indications are that
precipitation coverage should remain generally isolated to
scattered.

Overnight, convection currently developing across the high terrain
of Mexico and additionally across the Texas Panhandle may persist
and make a run at portions of North and Central Texas. However,
this wouldn't be until later tonight and early tomorrow morning.
As we saw yesterday, any showers/storms that develop in this
tropical airmass have the potential to be prolific rainfall
producers, laying down localized rainfall amounts in excess of 2
inches per hour.

Tomorrow, the upper-low and associated trough axis will slide
almost directly overhead. As this occurs, the aforementioned
quasistationary boundary is forecast to sag into our region, as
surface convergence likewise increases. Combined with solid
diffluent flow aloft, another round of widespread showers and
storms are expected to develop during the afternoon and evening
hours.

An interesting signal has consistently been showing up recent runs
of the GFS (and to a certain extent the ECMWF), showing the
possibility of a warm core low-type event developing Thursday
night and into Friday morning. These types of systems, which
nocturnally intensify as precipitation consolidates around the low
pressure, can be exceptionally prolific rainfall producers.
Because of the potential for heavy rainfall to persist beyond the
initial Flash Flood Watch, we have extended a portion of this
watch until 1 PM Friday east of a line from roughly Paris to
Terrell to Killeen where the threat for heavy rainfall appears
greatest at this time.

While unsettled weather should continue into Saturday as the
upper-low takes its time moving out of the region, the thread for
widespread heavy rainfall should come to an end on Friday
afternoon. At this time, expect basically precip-free conditions
to take hold of North and Central Texas Monday and into the middle
of next week before moisture once again begins to return on
southeasterly flow.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  79  67  78  67 /  60  70  70  60  50
Waco                67  79  66  77  65 /  70  80  70  60  40
Paris               66  77  66  76  67 /  70  70  80  70  50
Denton              65  78  65  76  65 /  60  70  70  60  40
McKinney            66  79  66  76  66 /  60  70  70  70  50
Dallas              68  80  68  79  68 /  60  70  70  60  50
Terrell             67  80  67  77  67 /  60  70  80  70  50
Corsicana           68  79  68  77  67 /  70  80  80  70  50
Temple              67  78  66  76  65 /  70  80  70  60  40
Mineral Wells       65  78  65  76  64 /  70  70  60  60  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday evening for TXZ091>094-
100>104-115>120-129>134-141>145-156-157.

Flash Flood Watch through Friday afternoon for TXZ095-105>107-
121>123-135-146>148-158>162-174-175.

&&

82/77
Hazardous weather outlook, Jun 1, 2:43 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT WED JUN 1 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT NORTH AND CENTRAL
TEXAS AGAIN THIS AFTERNOON AND EVENING...WITH ISOLATED STORMS
CONTINUING OVERNIGHT. THE MAIN HAZARDS WILL BE LOCALLY HEAVY
RAIN...WHICH COMBINED WITH NEARLY SATURATED SOILS...MAY LEAD TO
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE
REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW-MOVING UPPER LOW WILL BRING ADDITIONAL CHANCES OF
THUNDERSTORMS THURSDAY THROUGH SUNDAY. WHILE A FEW STORMS MAY BE
STRONG...THE PRIMARY THREATS WILL CONTINUE TO BE HEAVY RAIN AND
FLOODING. THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY.
CONFIDENCE IS HIGHEST FOR THE POTENTIAL FOR ADDITIONAL HEAVY
RAIN AND/OR FLOODING THURSDAY AFTERNOON THROUGH EARLY FRIDAY.

STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES
SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED
STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ON A VERY LIMITED BASIS.
SPOTTERS ARE ADDITIONALLY ENCOURAGED TO RELAY REPORTS OF HEAVY
RAINFALL AND FLOODING.

FOX

In the hours before

Special weather statement, Jun 1, 7:25 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
825 PM CDT WED JUN 1 2016

TXZ145-020230-
HILL TX-
825 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 930 PM
CDT...

AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST...OR 8 MILES SOUTH OF HILLSBORO...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...BYNUM...CARL'S CORNER...ABBOTT AND AQUILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3211 9730 3213 9699 3205 9694 3188 9700
      3178 9721
TIME...MOT...LOC 0125Z 175DEG 9KT 3188 9712

STALLEY
Special weather statement, Jun 1, 7:32 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
832 PM CDT WED JUN 1 2016

TXZ117-131-133-020230-
JOHNSON TX-PARKER TX-HOOD TX-
832 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOOD...SOUTHEASTERN
PARKER AND NORTHWESTERN JOHNSON COUNTIES UNTIL 930 PM CDT...

AT 832 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF GRANBURY. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANBURY AND GODLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3266 9755 3255 9755 3255 9752 3241 9751
      3237 9778 3256 9781
TIME...MOT...LOC 0132Z 230DEG 3KT 3248 9767

STALLEY

The radar

The Dallas/Ft Worth radar (KFWS), 66 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 4 flood, 1 hail. Local standard time, as filed.

Hail, Hill

When
June 1, 7:48 PM CST
Where
Hill County, Hillsboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.000, -97.130

Emergency Management reported one-inch diameter hail in Hillsboro, TX.

Flash Flood, Hood

When
June 1, 8:20 PM CST to 9:15 PM CST
Where
Hood County, 0.46 mi SE of Acton to 0.57 mi SE of Acton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
32.446, -97.694

A social media report indicated a vehicle being washed off the road near the intersection of North Gate Rd and Enchanted Rd in the city of Acton, TX. The water was reported to be high and fast moving.

Flash Flood, Hood

When
June 1, 8:45 PM CST to 9:45 PM CST
Where
Hood County, Granbury to 1.5 mi S of Granbury Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.450, -97.800

Hood County Sheriff's Department reported water over Highway 377 West in the 2100 block. Lake Granbury Harbor was inaccessible by car and evacuations of homes by boat were needed.

Flash Flood, Hood

When
June 1, 9:14 PM CST to 10:14 PM CST
Where
Hood County, Acton to 0.93 mi SSW of Acton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.450, -97.700

Hood County Sheriff's Department reported significant flooding in the Acton and Decordova areas, including 2 to 3 feet of water in homes and high water rescues needed.

Flash Flood, Montague

When
June 1, 10:32 PM CST to June 2, 2:00 AM CST
Where
Montague County, Bowie to 1.48 mi SW of Bowie
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.570, -97.850

Hood County Emergency Management reported major flooding in the city of Bowie, TX with high water rescues on streets and highways and people trapped in homes.

Flash Flood, Montague

When
June 1, 10:36 PM CST to June 2, 1:30 AM CST
Where
Montague County, 3.82 mi SSE of Stoneburg to 3.76 mi NW of Bowie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.621, -97.888

Emergency Management reported knee-deep water inside a home 3 miles north of Bowie, TX near the intersection of Highway 81 and Applegate Road.

Flash Flood, Cooke

When
June 2, 7:30 AM CST to 8:30 AM CST
Where
Cooke County, Woodbine to 3.84 mi NE of Burns City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.620, -97.020

High water rescues were conducted on CR 212 where a mother and her 10 month old baby were rescued, and on CR 222 where 3 individuals were rescued from a pickup truck.

Flash Flood, Bell

When
June 2, 7:42 AM CST to 10:45 AM CST
Where
Bell County, 2.84 mi NNE of Temple to 3.01 mi S of (Tpl)temple Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.140, -97.339

BELL County Emergency Management reported that a few water rescues were ongoing in the city of Temple, TX.

Flash Flood, Bell

When
June 2, 8:30 AM CST to 10:45 AM CST
Where
Bell County, 2.2 mi ENE of (Tpl)temple Muni Arp to 3.44 mi NW of Gould
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.157, -97.364

Bell County Emergency Management reported minor flash flooding of a few homes in Temple, and that several roads in the city of Belton, TX were closed due to flood waters.

Flash Flood, Coryell

When
June 2, 9:30 AM CST to 10:30 AM CST
Where
Coryell County, 1.63 mi NNE of Cold Spg to 2.85 mi S of Cold Spg
Cause
Heavy Rain
Deaths
9 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.273, -97.623

Multiple media outlets reported the tragic drownings of 9 members of the U.S. Military in a flooded creek on Fort Hood Army Base the morning of June 2. The soldiers were killed when their truck overturned in rain-swollen Owl Creek during a military training exercise. Three other soldiers in the truck were rescued.

Flash Flood, Hamilton

When
June 2, 9:31 AM CST to 11:45 AM CST
Where
Hamilton County, 0.91 mi NE of Hamilton Muni Arpt to 1.38 mi SSW of Hamilton Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.680, -98.140

Hamilton County Sheriff's Department reported flash flooding along Pecan Creek, as well as along FM 221 and Hwy 281 southwest of Hamilton.

Flood, Hill

When
June 2, 10:00 AM CST to 12:00 PM CST
Where
Hill County, 3.29 mi NNW of Mt Calm to 2.85 mi ESE of Birome
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.796, -96.893

Heavy rain caused a bridge to wash-out on HCR 3266, and caused the closure of a section of road on FM 339 in southern Hill County.

Flash Flood, Hamilton

When
June 2, 10:30 AM CST to 1:30 PM CST
Where
Hamilton County, 1.5 mi SSW of Shive to 2.65 mi SSW of Shive
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.600, -98.240

Hamilton County Sheriff's Department reported water getting into one home in southern Hamilton County.

Flash Flood, Johnson

When
June 2, 12:29 PM CST to 2:30 PM CST
Where
Johnson County, 2.14 mi NNW of Cleburne Muni Arpt to 2.74 mi SW of Lake Pat Cleburne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.396, -97.469

Emergency management reported that several homes were taking on water and several county roads were closed.

Flash Flood, Johnson

When
June 2, 1:01 PM CST to 2:01 PM CST
Where
Johnson County, 1.45 mi SE of Lake Pat Cleburne to 2.03 mi SSE of Lake Pat Cleburne
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.306, -97.401

Emergency Management reported a high water rescue on Old Foamy Road south of Cleburne, TX.

Flood, Grayson

When
June 2, 1:16 PM CST to 6:00 PM CST
Where
Grayson County, 1.1 mi S of Collinsville to 1.76 mi S of Tioga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.554, -96.921

Grayson County Emergency Management reported that several low water crossings were closed in the southwest part of the county.

Flash Flood, Johnson

When
June 2, 1:40 PM CST to 3:40 PM CST
Where
Johnson County, 2.6 mi NNW of Egan to 0.92 mi WSW of Lake Pat Cleburne
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.485, -97.317

Emergency Management reported 2 water rescues on West Bethesda Rd, and one car submerged at Cleburne State Park.

Flash Flood, Cooke

When
June 2, 1:47 PM CST to 3:45 PM CST
Where
Cooke County, 0.6 mi NW of Gainesville to 3.57 mi SSE of Valley View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.635, -97.158

Emergency Management reported a foot of water over several roads from Gainesville to the southeast part of the county.

Flash Flood, Eastland

When
June 2, 2:17 PM CST to 6:00 PM CST
Where
Eastland County, 1.89 mi NNE of Cisco Muni Arpt to 1.87 mi NE of Cisco Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.444, -98.983

Eastland County Sheriff's Department reported that County Road 561 and several other roads around Lake Cisco were closed due to high water.

Flash Flood, Parker

When
June 2, 3:00 PM CST to 5:00 PM CST
Where
Parker County, 2.63 mi SSE of Agnes to 0.65 mi SW of Weatherford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.943, -97.759

Parker County Sheriff's Department reported that some roads were washed out, with most of the impacts occurring across the eastern half of the county.

Flood, Grayson

When
June 2, 3:37 PM CST to 6:30 PM CST
Where
Grayson County, 1.59 mi SSW of Red Branch to 0.77 mi WNW of Tioga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.800, -96.913

Grayson County Sheriff's Department reported that numerous county roads were closed due to flooding.

Flash Flood, Eastland

When
June 2, 3:55 PM CST to 6:00 PM CST
Where
Eastland County, 1.76 mi NE of Cisco Muni Arpt to 1.86 mi NE of Cisco Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.441, -98.982

Eastland County Emergency Management reported that Highway 6 just downstream of Cisco Dam along Sandy Creek has been washed out.

Flash Flood, Limestone

When
June 3, 4:24 PM CST to 5:45 PM CST
Where
Limestone County, 1.57 mi NNE of Lost Prairie to 0.61 mi WSW of New Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.501, -96.369

Limestone County Sheriff's Department reported water covering FM 39 south of Hwy 164.

Flood, McLennan

When
June 3, 7:30 PM CST to 8:30 PM CST
Where
McLennan County, 2.77 mi NE of South Bosque to 0.84 mi WSW of Lorena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.510, -97.248

McLennan County Sheriff's Department reported minor flooding in Lorena and along parts of Hwy 84 in Woodway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Coryell2016-06-0238MaleIn WaterDirect
Flash Flood, Coryell2016-06-0221MaleIn WaterDirect
Flash Flood, Coryell2016-06-0221FemaleIn WaterDirect
Flash Flood, Coryell2016-06-0220FemaleIn WaterDirect
Flash Flood, Coryell2016-06-0225MaleIn WaterDirect
Flash Flood, Coryell2016-06-0219MaleIn WaterDirect
Flash Flood, Coryell2016-06-0223MaleIn WaterDirect
Flash Flood, Coryell2016-06-0222MaleIn WaterDirect
Flash Flood, Coryell2016-06-0227FemaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645597, 645021, 645024, 645025, 645029, 645031, 646557, 644218, 644219, 645945, 644699, 645946, 644700, 644707, 644710, 645587, 645019, 645017, 644733, 645589, 645588, 644735, 645590, 645591.